Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Took clyndamican for staph infection. Tested positive for c-diff, negative for toxin. What's going on?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
my 2 year old son took clyndamican for a staph infection 5 months ago and has just had a positive marker result for c-diff but negative for toxin. Dr tested him b/c of diarrhea (no blood) and abdominal pain and has prescribed flagyl. My question lies in his labs: his alkaline phos level is 4427; globulin 1.9; mov 10; neutrophils 49, lymphs 36,monos 1, eos 2, basos 1, atyp lymphs 11. platelets are 337; wbc 7.6; rbi 4.34. creatine .30; albumin 4.2
are these common readings with child having c-diff or could something else be going? on with him?
Posted Wed, 19 Dec 2012 in Sexually Transmitted Diseases
Answered by Dr. Robert Galamaga 2 hours later
Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information and recommendations.

After reviewing the laboratory tests which you have submitted I do not think there is anything to worry about besides the infection. I think infection needs to be treated as soon as possible.

I do think that additional testing should be done in about one or two weeks to confirm improvement in the lab results.specifically I would expect the alk phos level to improve significantly.

It is also critically important that you maintain good hydration. Electrolyte supplementation might be reasonable as well.pedialyte is a good option which might work well. I would discuss this with the pediatrician as well.

Again I think the laboratory testing should be repeated in about two weeks. I would suspect a significant improvement with antibiotic therapy directed at the infection.

Thank you again for sending the question. Please feel free to ask any additional questions regarding this matter and I would be happy to discuss them with you.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Took clyndamican for staph infection. Tested positive for c-diff, negative for toxin. What's going on? 47 minutes later
Can you tell me why there is no concern about the liver or bone with this high alkaline phos #? My dr believes it is all linked to cdiff infection- just wondering what rules out other concerns.
We started flagyl yesterday & are doing followup lab in 2 weeks. Along with significant reduction of alkaline phos, Should we expect his lymph cells & monos to increase and atypical lymphatic to decrease after infection is treated?
I have read that low monocytes increases susceptibility to infection specifically in bacteria that lives on skin & in intestines. Is it possible that his low monotype cells have played a hand in him contracting the staph & now cdiff? What would need to be evaluated to be sure he doesn't have an immune issue? His growth has also slowed- up until 18 mos he was alway above 50% in ht but dropped to 30% at 2. Weight 12%
Just want to be sure we are getting to root of problem.
Answered by Dr. Robert Galamaga 20 hours later
Hello and thank you for the follow up question.

I would expect the abnormal liver test results to resolve as the infection in proofs. If you've lost a lot of electrolytes it is possible that his body was trying to mobilize some calcium from the bones which might explain some of the elevated results. I am very confident that we will see a gradual improvement in these results once again.

Regarding the abnormal cells noted on the complete blood count these again are not worrisome in my opinion. These are most likely related to the active infection and do not actively or accurately reflect his baseline.

Continued good nutrition and hydration will help him maintain a good weight. I am not concerned about his fluctuation in percentile so I want to make sure you are reassures of this.

Thanks again for the query. Please let me know if you have any additional concerns.


Dr Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Sexual Diseases

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor